Flash Flood, Hudson
- When
- April 30, 6:59 PM EST to 7:29 PM EST
- Where
- Hudson County, 1.51 mi E of Hoboken to 1.78 mi E of Hoboken
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.733, -74.041
Marin Blvd and Grove St. closed due to flooding.
Already saturated grounds from 1-3 inches of rain the previous days set the stage for a localized flash flooding event to unfold on April 30th when an additional 2-3 inches of rainfall fell over a period of several hours. 5 to 1 per hour set up over the NYC metro area during the afternoon of April 30th when a low pressure system was developing to the south of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Already saturated grounds from 1-3 inches of rain the previous days set the stage for a localized flash flooding event to unfold on April 30th when an additional 2-3 inches of rainfall fell over a period of several hours. A mesoscale moderate to locally heavy rain band with rainfall rates of 0.5 to 1 per hour set up over the NYC metro area during the afternoon of April 30th when a low pressure system was developing to the south of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 30, 6:55 PM EST, 4 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
755 PM EDT Sun Apr 30 2023
.SYNOPSIS...
Deepening low pressure to the south moves over the area tonight. The
low then meanders over the Great Lakes Monday before slowing moving
over the northeast through the middle of the week. An upper level
trough then lingers over the area through the end of the week. High
pressure begins to build in over the weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Widespread rain over much of the area continues through this evening
as a deepening low pressure system moves up the East Coast and over
the area through tonight. The center of the low pressure
currently near the Delmarva will track NE over the region
tonight. Earlier heavy rain and embedded thunderstorms have
weakened as they moved into more stable air. However, as the low
shifts north, more convection is likely to develop with moderate
to heavy rain and some embedded thunder. Rainfall rates of one
half to three quarters of an inch are expected.
The bulk of rain is expected to moves north of the area by
midnight. through in the 6PM to midnight timeframe which may
bring a half inch per hour rainfall rates at times. A Flood
Watch remains in effect for NE NJ as well as Orange and Rockland
Counties in the Lower Hudson Valley for the potential of flash
flooding this evening with flash flood guidance values of only
1-2 inches per 3 hours. Any area not in the Flood Watch is
expecting mainly nuisance or minor street flooding but a flash
flood occurrence is not completely ruled out. An additional 1
to 1.5 inches of rainfall is expected tonight but locally up to
2 inches is possible in any area with more persistent heavier
rainfall.
The low pressure pushes the precipitation north of the area with the
center of the low moving over the area after midnight. Much of
the area will dry out by 2-5AM.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The low pressure that impacts the area moves north and becomes
absorbed in a larger low pressure over the Great Lakes which
continues to spin over the area on Monday. Much of Monday morning
and early afternoon is expected to be fairly dry as we remain dry
slotted by the main low. With cooler mid-levels, instability showers
may develop into the afternoon, especially for areas to the west.
Highs on Monday are expected to be in the upper 50s to near 60.
As waves of energy spin around the backside of the low pressure,
another round of rain showers is possible for the area into Monday
evening and overnight, though coverage and timing are uncertain at
this time.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
No significant changes were made to the extended period. Large and
anomalous upper closed low will move over the northeast on Tuesday.
Showers should be ongoing to start the day on Tuesday as more
organized energy and positive vorticity advection occur as the upper
low settles overhead. There may also be some afternoon and early
evening shower development if any breaks in the clouds can form.
This would steepen lapse rates and could support some low topped
convection with perhaps some small hail. NBM probabilities for
thunder are under 15 percent for Tuesday afternoon. Have continued
to leave out mention of thunder, but would not be surprised to see a
trend upward in thunder probabilities if more heating is realized.
Freezing levels are also quite low around 5 kft Tuesday afternoon.
Highs on Tuesday will only be in the 50s, several degrees below
normal for this time of year.
Little change is expected with the upper low on Wednesday as it is
progged to meander over the northeast. Showers and potentially low
topped convection should develop in the afternoon with steepening
lapse rates with the cold pool aloft. Any enhanced convection could
produce some thunder and perhaps some small hail. Subsequent
forecasts may need to add a chance of thunder if probabilities
increase. Highs again will only be in the 50s.
The upper low moves off the New England coast on Thursday, but upper
level troughing and low heights remain into the end of the week.
While probabilities are lower, a few showers remain possible,
especially in the afternoon each day. Temperatures may be slightly
higher to end the week, but still below normal in the upper 50s to
near 60 degrees.
High pressure then attempts to build in from the west over the
weekend as ridging builds over the Midwest. This should result in
drier conditions, and a warming trend. NBM temperatures on Sunday
have the region reaching 65-70 for highs.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Deepening low pressure over the mid Atlantic moves northeast,
passing over the terminals this evening, and then tracking to the
north late tonight. The low remains to the northwest through Monday.
IFR, or less, will continues into late tonight, before
improving to MVFR, and then becoming VFR by Monday morning.
Timing of the improvements will be dependent on the track of low
pressure through the region and may be off by an hour or two.
Light rain, with periods of moderate to locally heavy rainfall
can be expected through about 03z, before the bulk of the rain
lifts away from the region as low tracks north. Isolated
thunderstorms will remain possible through this period.
Confidence remains low with areal coverage and timing.
Winds remain NE to E, briefly becoming SE to S early this
evening along the coast before becoming W to SW with the passage
of the low. Inland wind switch to NW to N, and then NW late
tonight. There will be a brief period of lighter winds as the
center of the low moves over the terminals. Monday winds will
be SW gusting 20-25kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
High confidence of IFR conditions into late tonight, with low
confidence on the timing and coverage of any convection that
will be possible 22Z to 03Z. Occasional gusts to around 20 kt
possible through early evening. Timing if improving conditions
to MVFR then VFR could be off by an hour or two.
OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
Monday afternoon and night: VFR. Chance of showers, local MVFR
possible.
Tuesday - Thursday: VFR. Chance of showers, MVFR at times.
Friday: VFR in the morning. Chance of afternoon showers with
MVFR, IFR possible.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Small craft conditions are expected for all waters through
Monday morning with gusty E winds tonight to 25-30 kt shifting
to SW by Monday morning. These winds slowly subside below SCA
thresholds by early Monday afternoon. Wave heights will remain
elevated for the ocean and the far Eastern Long Island Sound
where SCAs continue through the evening and into the overnight
Monday Night.
Lingering swells on the ocean will keep seas elevated above 5 ft
Tuesday into Tuesday night. Seas subside on Wednesday with
conditions remaining below SCA levels into the end of the week.
&&
.HYDROLOGY...
A widespread 1.5 to 3 inches of rain that has fallen over the last
few days. An additional 1 to 1.5 inches of rainfall is expected
tonight for much of the area with locally up to 2 inches possible.
This will bring the potential for localized flash flooding in more
susceptible urban areas of NE NJ and portions of the Lower
Hudson Valley. Minor nuisance and street flooding remains
possible elsewhere through this evening and into the first half
of the night.
No hydrologic impacts are expected Monday through next weekend.
&&
.TIDES/COASTAL FLOODING...
Isolated coastal flooding is no longer expected across the south
shore back bays. Have left the coastal flood statement over
S Fairfield as water levels could still just touch minor
benchmarks later this evening.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flood Watch until midnight EDT tonight for NYZ067-069.
NJ...Flood Watch until midnight EDT tonight for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until noon EDT Monday for ANZ331-335-338-
340-345.
Small Craft Advisory until 8 PM EDT Monday for ANZ332.
Small Craft Advisory until 7 AM EDT Tuesday for ANZ350-353-355.
&&
SYNOPSIS...DS/MW
NEAR TERM...DS/MW
SHORT TERM...MW
LONG TERM...DS
AVIATION...BC
MARINE...DS/MW
HYDROLOGY...DS/MW
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service New York NY 318 PM EDT Sun Apr 30 2023 NJZ002-004-006-103>108-NYZ067-069-011930- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Rockland- 318 PM EDT Sun Apr 30 2023 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ068-070>075-078>081-176>179-011930- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Putnam-Northern Westchester- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 318 PM EDT Sun Apr 30 2023 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-011930- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 318 PM EDT Sun Apr 30 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The Philadelphia radar (KDIX), 93 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 flash flood. Local standard time, as filed.
Marin Blvd and Grove St. closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2023Every state in 2023This day in weather historyWarnings in New Jersey, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092303.